QUESTION: My antidepressant medication makes my brain feel foggy and I’m always tired. It’s an “SSRI” medication. Any suggestions?
ANSWER: Depression often begins as a dysfunctional stress response. First we would evaluate you to see if you need the medication. There might be natural ways to address your depression. If you need the medication, here are some things we would explore to minimize your side effects.
When a patient appears depressed, there is too often a knee-jerk reaction to prescribe medication, typically classified as SSRI (affects serotonin the brain) or SNRI (affects serotonin and norepinephrine in the brain). We work to enhance a person’s stress resiliency and stress management tools. This type of therapy or some kind of cognitive behavioral therapy is ESSENTIAL whenever a person is on a medication or on a supplement/botanical program for depression. Both the medications and the supplements can make the brain more plastic thus allowing you to more easily change the way you think and perceive the world. (Plasticity, or neuroplasticity, is the lifelong ability of the brain to reorganize neural pathways based on new experiences. The ability of the brain to change with learning is what is known as neuroplasticity.) This will allow the stress resiliency work to “settle in” more easily and be more easily retrieved.
Interestingly, diseases that cause inflammation have a direct effect on the functioning of the brain and can contribute to depression. Therefore inflammation, whether caused by food sensitivity, long standing infection (such as Lyme disease or autoimmune disease, needs to be addressed.
Nutritional deficiencies combined with genetic inefficiencies in key enzymes can prevent the body from replenishing neurotransmitters. These values can be tested and should be tested on ALL vegetarians. Amino acids, from which serotonin is created, come from meat products primarily. Often nutritional change and supplementation are required
Botanicals can be very useful but should not be self-prescribed. Many people know of St John’s Wort, but few may be aware of the significant negative interactions it has with most medications. Please use this and other botanicals under the supervision of a knowledgeable practitioner. It’s very important that you develop a relationship with your physician to monitor progress and tweak your treatment as you progress.